Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Elliptic eigenvalue problems
with highly discontinuous nonlinearities


Author: Salvatore A. Marano
Journal: Proc. Amer. Math. Soc. 125 (1997), 2953-2961
MSC (1991): Primary 35J65, 35B30, 35R70
DOI: https://doi.org/10.1090/S0002-9939-97-03969-5
MathSciNet review: 1402873
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a family of elliptic eigenvalue problems with highly discontinuous nonlinearities, the existence of unbounded continua of positive solutions containing (0,0) is established by using techniques and results from set-valued analysis. Some special cases are then presented and discussed.


References [Enhancements On Off] (What's this?)

  • [1] R.A. Adams: Sobolev Spaces, Academic Press, New York, 1975. MR 56:9247
  • [2] H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev. 18 (1976), 620-709. MR 54:3519
  • [3] A. Ambrosetti, M. Calahorrano, and F. Dobarro, Global branching for discontinuous problems, Comment. Math. Univ. Carolin. 31 (1990), 213-222. MR 91m:35229
  • [4] J. Appell, E. De Pascale, H.T. Nguyêñ, and P.P. Zabreiko, Multi-valued superpositions, Dissertationes Math. 345 (1995), 1-97. MR 96h:47061
  • [5] M. Badiale and G. Tarantello, Existence and multiplicity results for elliptic problems with critical growth and discontinuous nonlinearities, Nonlinear Anal., to appear.
  • [6] G. Bonanno and S.A. Marano, Positive solutions of elliptic equations with discontinuous nonlinearities, Topol. Methods Nonlinear Anal. 8 (1996), to appear.
  • [7] K.C. Chang, Free boundary problems and the set-valued mappings, J. Differential Equations 49 (1983), 1-28. MR 84h:35172
  • [8] F. Chiarenza, M. Frasca, and P. Longo, $W^{2,p}$-solvability of the Dirichlet problem for nondivergence elliptic equations with VMO coefficients, Trans. Amer. Math. Soc. 336 (1993), 841-853. MR 93f:35232
  • [9] E. De Giorgi, G. Buttazzo, and G. Dal Maso, On the lower semicontinuity of certain integral functionals, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (8) Mat. Appl. 74 (1983), 274-282. MR 87a:49019
  • [10] D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edn., Springer-Verlag, Berlin, 1983. MR 86c:35035
  • [11] S. Heikkilä and V. Lakshmikantham, Monotone Iterative Techniques for Discontinuous Nonlinear Differential Equations, Marcel Dekker, New York, 1994. MR 95d:34002
  • [12] C.J. Himmelberg, Measurable relations, Fund. Math. 87 (1975), 53-72. MR 51:3384
  • [13] H.J. Kuiper, On positive solutions of nonlinear elliptic eigenvalue problems, Rend. Circ. Mat. Palermo (2) 20 (1971), 113-138. MR 48:6680
  • [14] D. Lupo, A bifurcation result for a Dirichlet problem with discontinuous nonlinearity, Rend. Circ. Mat. Palermo (2) 38 (1989), 305-318. MR 91a:35026
  • [15] S.A. Marano, Elliptic boundary-value problems with discontinuous nonlinearities, Set-Valued Anal. 3 (1995), 167-180. MR 96j:35079
  • [16] S.A. Marano, Implicit elliptic boundary-value problems with discontinuous nonlinearities, Set-Valued Anal. 4 (1996), 287-300. CMP 97:02
  • [17] I. Massabò and C.A. Stuart, Elliptic eigenvalue problems with discontinuous nonlinearities, J. Math. Anal. Appl. 66 (1978), 261-281. MR 80f:35102
  • [18] I. Massabò, Positive eigenvalues for elliptic equations with discontinuous nonlinearities, Boll. Un. Mat. Ital. B (5) 15 (1978), 814-827. MR 80a:35051
  • [19] D.K. Palagachev, Quasilinear elliptic equations with VMO coefficients, Trans. Amer. Math. Soc. 347 (1995), 2481-2493. MR 95k:35083
  • [20] D.K. Palagachev, private communication.
  • [21] S.I. Pohozaev, Eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Soviet Math. Dokl. 6 (1965), 1408-1411.
  • [22] T. Pruszko, Topological degree methods in multi-valued boundary value problems, Nonlinear Anal. 5 (1981), 959-973. MR 83d:34034
  • [23] P.H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal. 7 (1971), 487-513. MR 46:745
  • [24] P.H. Rabinowitz, A global theorem for nonlinear eigenvalue problems and applications, in E. Zarantonello (ed.), Contributions to Nonlinear Functional Analysis, Academic Press, New York, 1971, pp. 11-36. MR 52:11681

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35J65, 35B30, 35R70

Retrieve articles in all journals with MSC (1991): 35J65, 35B30, 35R70


Additional Information

Salvatore A. Marano
Affiliation: Department of Mathematics, University of Catania, Viale A. Doria 6, 95125 Catania, Italy
Email: marano@dipmat.unict.it

DOI: https://doi.org/10.1090/S0002-9939-97-03969-5
Keywords: Elliptic eigenvalue problems, discontinuous nonlinearities, elliptic differential inclusions, unbounded continuum of solutions
Received by editor(s): March 15, 1996
Received by editor(s) in revised form: May 7, 1996
Additional Notes: Work performed under the auspices of G.N.A.F.A. of C.N.R. and partially supported by M.U.R.S.T. of Italy (40%, 1994).
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society